Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 15, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 14, 2009, 1:13 PM CDT for Pearl River County, Mississippi; Saint Tammany Parish, Louisiana. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2009, 1:13 PM CDT (18:13 UTC)
- Expired
- May 14, 2009, 2:45 PM CDT
- In force
- 92 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2255 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLIX 141813
FFWLIX
LAC103-MSC109-141945-
/O.NEW.KLIX.FF.W.0015.090514T1813Z-090514T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
113 PM CDT THU MAY 14 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
WESTERN PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITIES OF...POPLARVILLE...PICAYUNE...
* UNTIL 245 PM CDT
* AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUSH AND
CROSSROADS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SOME OF THESE AREAS HAVE RECEIVED AROUND 2 INCHES OF RAINFALL IN THE
LAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF AROUND 2 INCHES ARE
POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL BE CAPABLE OF CAUSING FLOODING
OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3100 8944 3102 8940 3043 8972 3043 9000
3066 8989 3067 8984 3071 8984 3075 8981
3079 8982 3083 8980 3083 8977 3086 8978
3087 8976 3090 8977 3101 8970 3101 8956
3103 8951
$$
95/DMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 8:37 AM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 14, 8:37 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE NEW ORLEANS LA 837 AM CDT THU MAY 14 2009 .UPDATE... ...SOUNDING DISCUSSION... NO PROBLEMS WITH THE FLIGHT THIS MORNING. EXTREMELY MOIST SOUNDING THIS MORNING THAT COULD BE CONFUSED WITH A PRECIPITATION LOADED SOUNDING IF WE HAD ANY PRECIP IN THE AREA RIGHT NOW. PWATS ARE 1.82 AND THE LI IN IN THE -9 RANGE AGAIN THIS MORNING. SLIGHT SURFACE INVERSION THIS MORNING WITH A LARGER CAP AROUND 800 MB. IF THIS CAP CAN BREAK LATER IN THE DAY THERE ARE PLENTY OF THINGS IN FAVOR OF SOME STRONG TO EVEN SEVERE THUNDERSTORM DEVELOPMENT. IN ADDITION TO THE HIGH PWATS AND UNSTABLE LI...THE 500 MB TEMP IS -12C...THE CAPE IS NEAR 3000 J/KG WITH PLENTY AVAILABLE IN THE HAIL GROWTH ZONE...WHILE THE MID LEVEL LAPSE RATES ARE AT AROUND 7C/KM. WINDS REMAIN LIGHT AND VARIABLE FROM THE SURFACE THROUGH 400 MB SO THAT ANYTHING THAT DOES FORM WILL NOT BE IN A HURRY. 98/SO && .PREV DISCUSSION... /ISSUED 425 AM CDT THU MAY 14 2009/ SHORT TERM... SOME INTERESTING THINGS SHOWING UP IN ALL MODEL SUITES FROM THE NORTH AMERICAN TO THE EUROPEAN. STARTING WITH THE SHORT TERM...A WEAK TROPICAL WAVE IS MOVING WEST THROUGH THE GULF THIS MORNING LOCATED ALONG 90WEST. THIS SHOULD HELP BRING SOME NOCTURNALS ONSHORE THIS MORNING. THE FEATURE HAS ALSO INCREASED THE DEPTH OF MOISTURE IN THE BOUNDARY LAYER. THIS WILL ADD TO THE RAIN CHANCES FOR TODAY. RAIN CHANCES WILL GRADUALLY INCREASE EACH DAY AS AVAILABLE MOISTURE INCREASES IN THE VERTICAL UNTIL THE FRONT PASSES SUN NIGHT. SH/TS WILL DEVELOP TODAY BY WAY OF A WELL DEVELOPED C-BRZ. DUE TO THE INCREASED MOISTURE DEPTH PROVIDED BY THE WAVE...THE C-BRZ SHOULD DEVELOP RATHER QUICKLY LATE THIS MORNING BECOMING THE DOMINANT FORCING FEATURE. MICRO-ENVIRONMENT SHOWS THAT WE SHOULD GET SOME ACTIVITY ALONG COASTAL LOCATIONS THROUGH MID-MORNING WHILE INLAND GETS NEAR ZERO. DURING THE AFTERNOON WE SHOULD SEE MORE ACTIVITY INLAND AND CLOSE TO ZERO ALONG COASTAL LOCATIONS. WILL SEE INCREASED MOISTURE DEPTH EACH DAY SO FRI WHOULD RECEIVE A FEW MORE SH/TS THAN TODAY ETC... LOOKS LIKE THE C-BRZ SHOULD GET ACTIVATED EACH DAY UNTIL SUNDAY WHEN SUPPRESSION AHEAD OF THE FRONT MAY WEAKEN THE FEATURE A LITTLE. LONG TERM... THE LONG WAVE TROUGH THAT WILL BE RESPONSIBLE FOR SUPPORTING THE FRONTS MOVE THROUGH OUR AREA IS JUST NOW COMING INTO THE WEST COAST AT VANCOUVER. AT THE SAME TIME...THE STRONG TROPICAL WAVE MOVING THROUGH THE CARIBBEAN AT ABOUT 68.5W WILL GRADUALLY FIND ITSELF IN THE EASTERN GULF AT THE SAME TIME THAT THE UPPER TROUGH IS DIGGING OVER THE DEEP SOUTH. THE FLOW TO THE EAST OF THE UPPER TROUGH WILL HELP EVACUATE THE NORTHERN PORTION OF THE WAVES COLUMN CAUSING IT TO DEEPEN A LITTLE. THIS OCCURS WHILE THE MID/UPPER LEVEL CUT OFF LOW THAT IS FORMING TRIES TO DEVELOP A WEAK SFC REFLECTION AND WRAPS UNLIMITED MOISTURE AROUND ITS CIRCULATION. THE FRONT SHOULD STALL OFFSHORE WHILE THIS OCCURS PROVIDING SEVERAL DAYS OF SH/TS FOR AT LEAST THE COASTAL WATERS AND MAYBE EVEN SOME ONSHORE LOCATIONS THROUGH MUCH OF NEXT WEEK. AVIATION... FOR 12Z ISSUANCE...MVFR CEILINGS AND VISIBILITIES WILL IMPACT THE TAF SITES EARLY THIS MORNING BEFORE IMPROVING TO VFR CONDITIONS FOR THE REMAINDER OF THE DAY. ISOLATED TO POSSIBLY SCATTERED CONVECTION WILL THREATENED EACH TAF SITE DURING THE THE AFTERNOON HOURS...WITH THE BEST CHANCES AT KMCB AND KGPT. AGAIN LATE TONIGHT AND EARLY THURSDAY MORNING MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE...ESPECIALLY AT KMCB AND KBTR. 18 MARINE... A SURFACE RIDGE WILL DOMINATE THE CENTRAL GULF COAST REGION THROUGH THE END OF THE WEEK WITH GENERALLY LIGHT TO OCCASIONALLY MODERATE ONSHORE FLOW PREVAILING. A COLD FRONT IS EXPECTED TO ENTER THE COASTAL WATERS SUNDAY OR SUNDAY NIGHT. NORTH WINDS BEHIND THE FRONTAL PASSAGE MAY PROMPT A SMALL CRAFT ADVISORY ON MONDAY. 18 && .PRELIMINARY POINT TEMPS/POPS... MCB 88 68 85 65 / 30 10 40 20 BTR 90 69 86 68 / 30 10 40 20 MSY 88 72 85 70 / 30 10 40 20 GPT 86 71 84 68 / 30 10 40 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 14, 10:34 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1034 AM CDT THU MAY 14 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-151100- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1034 AM CDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS SOUTHERN MISSISSIPPI AND SOUTHEAST LOUISIANA. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE...PRODUCING LIGHTNING...HAIL...HEAVY DOWNPOURS...AND GUSTY WINDS. RIVER FLOODING... MINOR RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT RED RIVER LANDING. THE MISSISSIPPI RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT BATON ROUGE TODAY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY. SOME OF THESE THUNDERSTORMS COULD BE STRONG TO POSSIBLY SEVERE...PRODUCING LIGHTNING...HAIL...HEAVY DOWNPOURS...AND GUSTY WINDS. A COLD FRONT WILL AFFECT THE REGION SUNDAY AND SUNDAY NIGHT. SEVERAL ROUNDS OF THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING VERY HEAVY RAINFALL...FREQUENT LIGHTNING...HAIL...AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 32
In the hours before
Special weather statement, May 14, 12:37 PM CDT, 36 minutes before
MSZ077-141830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1237 PM CDT THU MAY 14 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING PEARL RIVER COUNTY... AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 8 MILES WEST OF POPLARVILLE...OR ABOUT 7 MILES EAST OF CROSSROADS...MOVING NORTHEAST AT 5 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... POPLARVILLE BY 130 PM... THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. BANNAN
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:25 PM CDT | River Flood Warning | LIX | Ascension | 27 days |
| May 14, 2:04 PM CDT | Severe Thunderstorm Warning | LIX | Orleans | 17 min |
| May 14, 2:33 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 57 min |
| May 14, 2:41 PM CDT | Severe Thunderstorm Warning | LIX | Saint John the Baptist | 64 min |
| May 14, 3:20 PM CDT | Severe Thunderstorm Warning | LIX | Livingston | 55 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.